Alert archive / California / Freeze Warnings in 2016
Freeze Warning 1, NWS Medford, OR
NWS Medford, OR issued this freeze warning at May 26, 2016, 1:50 PM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at May 27, 2016, 3:00 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2016, 1:50 PM PDT (20:50 UTC)
- In effect from
- May 27, 2016, 3:00 AM PDT
- Expired
- May 27, 2016, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR
The radar
The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038 WWUS76 KMFR 262050 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 150 PM PDT THU MAY 26 2016 ...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH BASIN FRIDAY MORNING AND POSSIBLE AGAIN ON SATURDAY MORNING... CAZ084-ORZ029-272230- /O.UPG.KMFR.FZ.A.0002.160527T1000Z-160527T1500Z/ /O.NEW.KMFR.FZ.W.0001.160527T1000Z-160527T1500Z/ /O.CON.KMFR.FZ.A.0003.160528T0900Z-160528T1600Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 150 PM PDT THU MAY 26 2016 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY. * TEMPERATURE...30-34 ON BOTH MORNINGS...THOUGH TEMPERATURES ARE LIKELY TO BE SLIGHTLY COLDER ON SATURDAY MORNING THAN ON FRIDAY MORNING. * LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... BONANZA...TULELAKE...AND MACDOEL. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SK
2 follow-up statements
769 WWUS76 KMFR 270900 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 200 AM PDT FRI MAY 27 2016 ...FREEZING TEMPERATURES ARE LIKELY IN PORTIONS OF THE KLAMATH BASIN THIS MORNING AND AGAIN SATURDAY MORNING... CAZ084-ORZ029-280000- /O.CON.KMFR.FZ.W.0001.160527T1000Z-160527T1500Z/ /O.CON.KMFR.FZ.A.0003.160528T0900Z-160528T1600Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 200 AM PDT FRI MAY 27 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * LOW TEMPERATURES...30-34 DEGREES. * LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... BONANZA...TULELAKE...AND MACDOEL. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MAS
855 WWUS76 KMFR 271452 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 752 AM PDT FRI MAY 27 2016 ...FREEZING TEMPERATURES ARE POSSIBLE IN PORTIONS OF THE KLAMATH BASIN SATURDAY MORNING... CAZ084-ORZ029-281500- /O.EXP.KMFR.FZ.W.0001.000000T0000Z-160527T1500Z/ /O.CON.KMFR.FZ.A.0003.160528T0900Z-160528T1600Z/ NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN- INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT... KLAMATH FALLS 752 AM PDT FRI MAY 27 2016 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... * LOW TEMPERATURES...30-34 DEGREES. * LOCATIONS INCLUDE...KLAMATH FALLS...ALTAMONT...CHILOQUIN... BONANZA...TULELAKE...AND MACDOEL. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE FROST SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SK
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at May 26, 8:29 AM PDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 26, 8:29 AM PDT, 5 hours 21 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
829 AM PDT THU MAY 26 2016
.Discussion...Marine clouds are again extending into much of the
West Side this morning. Most of these low clouds should burn off
by this afternoon, yielding partly to mostly sunny skies.
Temperatures will warm up to near normal values today. Tonight,
freezing conditions are likely to impact agricultural interests in
portions of the Klamath Basin, and a Freeze Watch has been issued
for tonight and tomorrow night. Based on this morning's
temperatures coming in below guidance, this product looks on
track. The only fly in the ointment is potential low clouds
tonight near Klamath falls which could hold temperatures higher
than forecast. Clearer skies are likely Friday night, and this is
still expected to be the coldest night of the week/weekend.
Please see the previous discussion below highlighting the upcoming
holiday weekend weather.
&&
.Aviation...For the 26/12Z TAF cycle...Stratus covers much of the
west side this morning, but cigs are mostly VFR. The exception is at
the south coast where areas IFR cigs are present. All of this will
diminish by mid morning with VFR thereafter. On the east side,
patchy fog is lowering vis to IFR, including at KLMT. This will burn
off by mid morning (if not sooner) as well. -Wright
&&
.Marine...Updated 830 AM PDT Thu 26 May 2016...Strengthening high
pressure over the eastern Pacific and low pressure inland are
bringing strong north winds and choppy seas to the coastal waters,
especially south of Cape Blanco. Winds will peak this afternoon and
evening with gales south of Cape Blanco. This pattern will remain in
place through the first part of the holiday weekend, but winds will
be slightly weaker. North gales will be possible again by Memorial
Day as a strong thermal trough develops, at least briefly, along the
coast. -Wright/BPN
&&
PREV DISCUSSION... /Issued 413 AM PDT THU MAY 26 2016/
DISCUSSION...The changes to the forecast were mostly minor. The
models remain in very good agreement into Saturday and are in
general agreement through Tuesday before confidence is lowered a
notch for the end of the forecast period.
The forecast continues with a freeze watch for sensitive
vegetation in the Klamath basin on Friday and Saturday mornings.
It seemed prudent to wait one more run before deciding on a
potential upgrade. The various 00Z MOS products were consistent
in indicating primarily a frost event Friday morning and slightly
colder readings on Saturday morning. Those will be cold mornings
on the east side and in the mountains while west side lows will be
closer to normal.
Of course, the other focus was on the forecast for the upcoming
Memorial Day weekend. It still looks to mainly be dry though there
is a slight chance of light showers north of the Umpqua divide and
into northern Klamath and Lake Counties as well on Saturday and
Sunday...with the slightly higher probability on Sunday. While the
early morning hours will be chilly...it will warm up quickly and
significantly during the day-time. High temperatures were
generally raised by 1 to 3 degrees as the GFS MOS continued to
trend slightly stronger with the expected warming trend Saturday
into Tuesday...and was supported by the model blend.
To start off...low clouds have moved into southwest Oregon. A
shortwave in the northwest flow aloft could be sufficient to
produce a few light showers this morning north of the Umpqua
Divide though they will occur mainly from the northern Oregon
coast northward. Breaks in the clouds are expected to develop in
the afternoon north of the Umpqua Divide and slightly earlier in
Josephine and Jackson Counties.
An upper trough will move into western Canada today and persist
into Saturday with a series of weak shortwaves bringing a
continued slight chance of showers to our northern fringe with
slightly below normal morning low temperatures and also slightly
below normal to normal afternoon high temperatures. With the
absence of another shortwave at the time...low clouds are not
expected to be as extensive or long-lasting in southwest Oregon
tonight into Friday morning and will then continue to trend in
that direction for Saturday morning.
A ridge offshore from California is expected to build on Sunday
while the next wave moves into western Canada. This will shift the
westerly flow aloft more to the northwest with weak instability
bringing an increase in afternoon/evening showers...mainly for
areas north and east of our area though a few cannot be ruled out
for our northern fringe and far east side.
The ridge is expected to strengthen Monday into Tuesday. The
probability of showers on Monday will be lower than on Sunday
as the area will be under the ridge. Weak instability may develop
Tuesday afternoon though the air mass may still be too dry to
allow more than scattered cumulus clouds to develop over the
higher terrain.
For the latter portion of the forecast...there is uncertainty
regarding how quickly the ridge will be pushed off to the east by
an approaching trough as well as the timing and track of the
trough. It is safe to say that it will still be very warm at least on
Wednesday and the probability of showers and thunderstorms will
trend higher into Thursday.
&&
.MFR Watches/Warnings/Advisories...
OR...Freeze Watch from late tonight through Friday morning for
ORZ029.
Freeze Watch from late Friday night through Saturday morning for
ORZ029.
CA...Freeze Watch from late tonight through Friday morning for
CAZ084.
Freeze Watch from late Friday night through Saturday morning for
CAZ084.
Pacific Coastal Waters...Small Craft Advisory until noon PDT today for PZZ350.
Small Craft Advisory for hazardous seas until 11 PM PDT Friday
for PZZ350-356-370-376.
Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
Hazardous Seas Warning from noon today to 11 PM PDT this evening
for PZZ356-376.
Gale Warning from noon today to 11 PM PDT this evening for
PZZ356-376.
NSK/DW/TRWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:20 AM PDT | Gale Warning | MFR | 21 hr |
Nearby
Freeze Warnings in California, 2016Freeze Warnings in Oregon, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.